Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 140, NWS Wichita, KS

May 10, 2003Harvey County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 10, 2003, 1:48 AM CDT for Harvey County, Kansas. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 10, 2003, 1:48 AM CDT (06:48 UTC)
Expired
May 10, 2003, 2:30 AM CDT
In force
42 min
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Harvey County, KS

The radar

The Wichita radar (KICT), 56 km from the middle of the area, began a volume at 06:49 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 10, 1:15 AM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 6.8 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2003-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 173 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2003-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 154 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
173 J/kg
Mixed-layer CIN
-412 J/kg
Mixed-layer LCL
1579 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
154 m²/s²
0-3 km storm-relative helicity
422 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KICT 100648
SVRICT
KSC079-100730-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
147 AM CDT SAT MAY 10 2003

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  HARVEY COUNTY IN SOUTH CENTRAL KANSAS

* UNTIL 230 AM CDT.

* AT 147 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 6 MILES SOUTHWEST OF MOUNDRIDGE...OR ABOUT 15
  MILES NORTHWEST OF NEWTON...MOVING EAST AT 35 MPH.

THE SEVERE THUNDERSTORM IS CAPABLE OF PRODUCING
  HAIL UP TO THE SIZE OF QUARTERS...
  WINDS UP TO 60 MILES AN HOUR...

FOR YOUR PROTECTION...MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

STAY AWAY FROM WINDOWS.

REPEATING...A SEVERE THUNDERSTORM WARNING HAS BEEN ISSUED FOR HARVEY
COUNTY UNTIL 230 AM CDT.

LAT...LON 3816 9769 3808 9768 3811 9756 3817 9758

$$

/ES

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 7:03 PM CDT, 6 hours 45 minutes earlier.

Area forecast discussion, May 9, 7:03 PM CDT, 6 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
703 PM CDT FRI MAY 9 2003

...MESOSCALE UPDATE...

PRIND TSTMS WL CONT TO DVLP THRU 03Z.  MODIFIED RUC SNDGS IN SE KS
YIELD ABT 2500 CAPE/80 CIN.  ERY ON, MAIN THREAT SHUD BE MAINLY WIND
AND MARGINAL HAIL.  HOWEVER AS LLVL WNDS BACK/INCR THRU SUNSET,
BELIEVE THREAT FOR LARGER HAIL/TORNADOES WL INCR.  CURRENT MEAN
STORM MOTION IS ABT 230/50KTS. RIGHT MOVERS SHUD TRACK CLOSER TO
270/35KT.  BELIEVE DEEPER MSTR CURRENTLY OVR SE KS WL ADVECT NW AS
LLVL WNDS INCR/BACK, SPREADING THREAT OF TSTMS/SVR WX NW WITH
RETREATING DRYLN.

HOWERTON

----------------------------------------------------------------
334 PM CDT FRI MAY 9 2003

TONIGHT-EARLY SATURDAY:
CHANCE OF ADDITIONAL CONVECTION OF IMMEDIATE CONCERN TONIGHT INTO
EARLY SATURDAY.  APPEARS MAIN FOCUS WILL AGAIN BE OVER SOUTHEAST
KANSAS ALONG SURFACE BOUNDARY...WHICH HAS CREPT A BIT NWRD SINCE
12Z.  WILL KEEP SEVERE WORDING IN SERN ZONES WITH INITIATION AFTER
23Z OR SO.

SATURDAY:
GOOD WRAPAROUND MOISTURE AS LOW DEPARTS TO THE NORTHEAST.  SOME
ADDITIONAL PRECIPITATION POSSIBLE MAINLY EARLY...BUT EXPECT MAINLY
MORE SHOWERY TYPE WEST WITH SOME TRW FURTHER TO THE EAST.

SATURDAY NIGHT-SUNDAY:
SURFACE HIGH TO SLIDE SWD WITH CLEARING SKIES AND SLIGHTLY COOLER
TEMPERATURES...ALTHOUGH EXPECT WINDS TO INCREASE DURING THE DAY.

MONDAY-FRIDAY:
UPPER FLOW BECOMES MORE ZONAL IN THE WAKE OF DEPARTING SYSTEM WITH
SOME WEAK RIDGING AHEAD OF NEXT SYSTEM BY TUESDAY NIGHT.  WILL
RETAIN MENTION OF PRECIPITATION TUESDAY NIGHT THROUGH THURSDAY AS
SURFACE LOW INTENSIFIES TO THE SOUTH AND SFC FRONT DRAGS ACROSS
THURSDAY NIGHT.  WILL KEEP FRIDAY DRY FOR NOW AS FCST AREA REMAINS
BETWEEN SYSTEMS.

FCSTID =   16
ICT   61  74  48  70 /  40  30  10   5
HUT   57  71  46  68 /  30  30  10   5
EWK   61  74  47  69 /  40  30  10   5
EQA   64  76  48  68 /  50  30  10   5
WLD   65  79  51  73 /  40  30  10   5
RSL   52  64  44  65 /  20  20  10   5
GBD   53  64  45  64 /  20  20  10   5
SLN   56  68  46  68 /  30  30  10   5
MPR   60  73  47  69 /  40  30  10   5
CFV   68  82  52  73 /  60  30  10   5
CNU   67  81  51  68 /  60  30  10   5
K88   67  81  50  67 /  60  30  10   5

.ICT...NONE.
Hazardous weather outlook, May 9, 4:59 AM CDT, 20 hours 49 minutes before
KSZ032-033-047>053-067>072-082-083-091>096-098>100-101200-

HAZARDOUS WEATHER OUTLOOK...CORRECTED SPELLING
NATIONAL WEATHER SERVICE WICHITA KS
459 AM CDT FRI MAY 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

ANOTHER VERY WARM DAY IS ON TAP FOR SOUTH CENTRAL AND SOUTHEAST
KANSAS. LOW LEVEL MOISTURE WILL ALSO BE ON THE RETURN FOR SOUTHEAST
KANSAS AND MAKE THINGS FEEL QUITE UNCONFORTABLE BY DAYS END WITH
HEAT INDICES REACHING THE LOWER TO MID 90S. THIS WILL SET UP
THE ENVIRONMENT SIMILAR TO YESTERDAY WHICH WILL GIVE MOST OF SOUTH
CENTRAL AND SOUTHEAST KANSAS A SHOT OF SEVERE STORMS. THESE STORMS
WILL MOST LIKELY FIRE IN NORTHERN OKLAHOMA AROUND SUNSET AND THEN
MOVE INTO SOUTH CENTRAL AND SOUTHEAST KANSAS BY MIDNIGHT. THE MAIN
THREAT FROM THESE STORMS WILL BE LARGE HAIL, DAMAGING WINDS AND
ISOLATED TORNADOES, ESPECIALLY NEAR THE WARM FRONT WHICH WILL BE
SITUATED ALONG THE KANSAS AND OKLAHOMA BORDER DURING THE EVENING.
THESE STRONG STORMS WILL MOST LIKELY BE FOUND ALONG AND EAST OF
INTESTATE 35 AFTER SUNSET.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ANOTHER UPPER LEVEL SYSTEM WILL MOVE THROUGH THE PLAINS DURING MID
WEEK. THIS SYSTEM WILL SET UP THE POTENTIAL FOR SCATTERED
THUNDERSTORMS STARTING TUESDAY NIGHT AND CONTINUING THROUGH
THURSDAY. THE TRACK OF THIS SYSTEM IS STILL UNCERTAIN SO STAY TUNED
TO LATER STATEMENTS.

FOR ALL STORM CHASERS/SPOTTERS OUT THERE...YOUR REAL-TIME SEVERE
WEATHER REPORTS ARE EXTREMELY VITAL TO US. BE SURE TO RELAY YOUR
SIGHTINGS OF HAIL/WINDS AND ESPECIALLY TORNADOES TO US AT THE NWS OR
LOCAL LAW ENFORCEMENT AGENCIES (AND THEY WL RELAY YOUR REPORTS TO
US). OUR PRIMARY AMATEUR RADIO FREQUENCY IN SOUTHEAST KS IS 145.13.
SECONDARY IS 147.21. AND OVER SOUTH CENTRAL OUT PRIMARY FREQUENCY IS
146.820.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS ANTICIPATED TONIGHT MAINLY ALONG AND
EAST OF INTERSTATE 35.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 8:32 PM CDTSevere Thunderstorm WarningICTCowley58 min
May 9, 8:51 PM CDTSevere Thunderstorm WarningICTCowley39 min
May 9, 10:00 PM CDTSevere Thunderstorm WarningICTAllen30 min
May 10, 12:37 AM CDTSevere Thunderstorm WarningICTHarvey, Reno23 min
May 10, 1:12 AM CDTSevere Thunderstorm WarningICTReno48 min
May 10, 1:20 AM CDTSevere Thunderstorm WarningICTMcPherson55 min
May 10, 2:13 AM CDTSevere Thunderstorm WarningICTMarion47 min
May 10, 2:23 AM CDTTornado WarningICTHarvey52 min
May 10, 2:32 AM CDTTornado WarningICTButler58 min
May 10, 2:55 AM CDTTornado WarningICTChase, Marion65 min
May 10, 1:09 PM CDTSevere Thunderstorm WarningICTMontgomery51 min
May 10, 1:53 PM CDTSevere Thunderstorm WarningICTLabette52 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.